Florida, 2018

Damaging Winds in Florida, November 2, 2018

November 2, 2018 · NWS JAX · 2 events in 2 counties and zones

A pre-frontal squall line of strong to isolated severe storms moved across NE FL during the afternoon. Strong speed shear and surface based instability produced damaging winds in the strongest storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A pre-frontal squall line of strong to isolated severe storms moved across NE FL during the afternoon. Strong speed shear and surface based instability produced damaging winds in the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Nov 2, 2:47 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Nov 2, 2:47 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
347 PM EDT Fri Nov 2 2018

...MARGINAL RISK OF SEVERE STORMS THIS AFTERNOON FOR PARTS OF NE
FL...

.SHORT TERM...Tonight and Saturday...Prefrontal band of showers
and thunderstorms now across the area will push east across the
remainder of se Ga/ne Fl this afternoon. Strong convection over
the Gulf moving ne may result in strong to severe storms mainly
se of a Jax-Gnv line where better instability exists with CAPES
around 1100 J/kg. Strong speed shear will continue the threat of
strong and possibly damaging winds in the stronger cells. Rain
will come to an end early this evening from the west as a cold
front pushes off the east coast by midnight. Cooler and drier air
will advect in overnight with temperatures falling into the upper
40s and lower 50s by early Saturday morning. Surface high pressure
will build to the north on Saturday resulting in a sunny and
breezy day especially near the east coast as winds become onshore
during the afternoon. High temperatures Saturday will be in the
upper 60s/lower 70s with much lower humidity.

Saturday night through Monday night...Front to the south will
start to return north Saturday night as a warm front reaching ne
Fl/se Ga on Sunday. An increase in moisture and isentropic lift
will result in rain with embedded thunder late Saturday night over
coastal ne Fl counties...and area wide Sunday and Sunday night as
the front lifts north into the area. Front will gradually push
north of the area resulting in a warm and humid airmass in place
for Monday. Scattered to numerous showers and thunderstorms are
expected on Monday with PWATs near 2 inches and an energetic sw
flow aloft. Temperatures will be near normal Sunday and above
normal Monday.

.LONG TERM...Tuesday through Friday...Lower rain chances on
Tuesday as a weakening cold front moves into se Ga by late day.
Upper support will be moving off to the east so just expect
scattered showers. Models differ in moisture pattern and frontal
position on Wednesday as front again begins to return back north.
Unsettled weather likely again for late week as broad upper
troughing with embedded short waves persist over the central U.S.
Above normal temperatures are expected through the period.

&&

.AVIATION...Line of storms will move East across area TAF sites
early in this forecast period, with reductions in thunderstorms
expected, along with gusty winds. Skies will clear during the
overnight.

&&

.MARINE...Advisory conditions for offshore zones tonight and
Saturday morning. Showers and thunderstorms will move across the
waters this evening. A cold front will push then through late
tonight with winds shifting to the northwest. Winds will veer to
the northeast Saturday afternoon with high pressure building to
the north. Winds and seas will remain below headline criteria
early next week.

Rip Currents: Moderate risk through Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  47  70  49  74 /  20   0   0  30
SSI  53  67  58  76 /  40   0  10  40
JAX  51  69  56  78 /  30   0  10  40
SGJ  55  69  61  79 /  40   0  20  60
GNV  50  70  54  79 /  30   0  10  50
OCF  52  71  56  81 /  30   0  10  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Zibura/23/Nelson

In the hours before

Special weather statement, Nov 2, 1:08 PM EST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
208 PM EDT FRI NOV 2 2018

FLZ023>025-124-125-GAZ164-165-021900-
Inland Duval FL-Baker FL-Inland Nassau FL-Coastal Nassau FL-
Coastal Duval FL-Inland Camden GA-Charlton GA-
208 PM EDT FRI NOV 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NASSAU...EAST CENTRAL
BAKER...NORTHWESTERN DUVAL AND SOUTHEASTERN CHARLTON COUNTIES UNTIL
300 PM EDT...

At 208 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Macclenny, or 20 miles southwest of Callahan, moving
northeast at 35 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Callahan, Macclenny, St. George, Ratliff, Bryceville and Nassau
Village-Ratliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3025 8212 3042 8225 3078 8174 3057 8157
TIME...MOT...LOC 1808Z 235DEG 32KT 3040 8213

23
Special weather statement, Nov 2, 2:28 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
328 PM EDT FRI NOV 2 2018

FLZ031-036-037-040-022015-
Putnam FL-Alachua FL-Bradford FL-Marion FL-
328 PM EDT FRI NOV 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALACHUA...
SOUTHWESTERN BRADFORD...NORTHWESTERN MARION AND WEST CENTRAL PUTNAM
COUNTIES UNTIL 415 PM EDT...

At 327 PM EDT, Doppler radar was tracking a strong thunderstorm near
Williston Municipal Airport, or near Williston, moving northeast at
35 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Gainesville, Citra, Hawthorne, Archer, University Of Florida,
Rochelle, Cross Creek, Orange Springs, Orange Heights and Gainesville
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2920 8246 2922 8247 2922 8242 2923 8240
      2948 8241 2948 8255 2954 8256 2954 8257
      2987 8221 2944 8186
TIME...MOT...LOC 1927Z 226DEG 31KT 2940 8252

23
Special weather statement, Nov 2, 2:49 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
349 PM EDT FRI NOV 2 2018

FLZ036-037-040-022030-
Putnam FL-Alachua FL-Marion FL-
349 PM EDT FRI NOV 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALACHUA...MARION AND
SOUTHWESTERN PUTNAM COUNTIES UNTIL 430 PM EDT...

At 349 PM EDT, Doppler radar was tracking a strong thunderstorm near
Inverness Highlands North, or near Inverness, moving northeast at 50
mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Ocala, Rainbow Lakes Estates, Fort McCoy, Citra, Lynne, Sparr, Moss
Bluff, Lake Weir, Orange Springs and Ocala Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2897 8232 2902 8240 2902 8242 2905 8247
      2904 8250 2904 8253 2921 8254 2922 8240
      2937 8240 2962 8180 2897 8171 2896 8175
      2896 8231
TIME...MOT...LOC 1949Z 223DEG 43KT 2893 8232

23
Special weather statement, Nov 2, 3:07 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
407 PM EDT FRI NOV 2 2018

FLZ032-033-036>038-040-133-138-022100-
Coastal Flagler FL-Coastal St. Johns FL-Putnam FL-Inland Flagler FL-
Alachua FL-Marion FL-Clay FL-Inland St. Johns FL-
407 PM EDT FRI NOV 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALACHUA...NORTHERN
FLAGLER...ST. JOHNS...NORTHEASTERN MARION...PUTNAM AND SOUTHERN CLAY
COUNTIES UNTIL 500 PM EDT...

At 406 PM EDT, Doppler radar was tracking strong thunderstorms
centered near Satsuma, or near Palatka, moving east at 30 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Palm Coast, Saint Augustine, Palatka, Bunnell, Crescent City,
Interlachen, Pomona Park, Hastings, Melrose and East Palatka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jacksonville.

&&

LAT...LON 2939 8142 2940 8143 2938 8145 2933 8165
      2938 8167 2937 8173 2973 8210 2975 8206
      2972 8205 2976 8205 3009 8135 2950 8116
TIME...MOT...LOC 2006Z 247DEG 25KT 2957 8171

ZIBURA
Local storm report, Nov 2, 3:26 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
426 PM EDT FRI NOV 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND GST     5 SW CROSS CREEK        29.43N 82.21W
11/02/2018  M43 MPH          Alachua            FL   PUBLIC

            PRIVATE WEATHER STATION MEASURED A PEAK WIND GUST OF 43
            MPH.

&&

NELSON
Special weather statement, Nov 2, 3:41 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
441 PM EDT FRI NOV 2 2018

FLZ040-022115-
Marion FL-
441 PM EDT FRI NOV 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
515 PM EDT...

At 441 PM EDT, Doppler radar was tracking a strong thunderstorm over
Juniper Springs, moving northeast at 25 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Salt Springs, Juniper Springs, Lynne, Weirsdale, Ocklawaha, Moss
Bluff, Silver Springs Shores, Lake Weir and Burbank.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jacksonville.

&&

LAT...LON 2896 8202 2933 8202 2936 8169 2933 8168
      2931 8168 2930 8166 2926 8164 2905 8164
      2905 8166 2896 8166
TIME...MOT...LOC 2041Z 243DEG 21KT 2922 8171

ZIBURA

The radar

The Jacksonville radar (KJAX), 87 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Johns

When
November 2, 3:58 PM EST
Where
St. Johns County, 2.07 mi N of Dupont Centre
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.780, -81.320

Trees and power lines were blown down along Datil Pepper Road. The time of damage was based on radar.

Thunderstorm Wind, Flagler

When
November 2, 4:30 PM EST
Where
Flagler County, 2.4 mi SSE of Flagler Beach
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
29.450, -81.110

Trees and power lines were blown down along Oceanside Blvd in Flagler Beach. The time of damage was based on radar. Numerous spotter and mesonet networks measured wind gusts between 40-45 mph when the storm passed over Flagler Beach. The cost of damage was unknown, but it was estimated for Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788215, 788216.